Texas, 2010

High Wind in Texas, March 8 to 10, 2010

March 8 to 10, 2010 · NWS MAF · 4 events in 2 counties and zones

A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 4:34 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Mar 8, 4:34 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CST MON MAR 8 2010

.DISCUSSION...
EARLY MORNING IR SATELLITE IMAGERY SHOWS AN UPPER LEVEL LOW OVER
CENTRAL ARIZONA. AHEAD OF THIS LOW...THE IR IMAGERY CONTINUES TO
SHOW ENHANCEMENT WITH SHOWERS AND THUNDERSTORMS NOTED ON AREA
RADARS ACROSS A GOOD PORTION OF NEW MEXICO INTO WEST TEXAS.
SHOWERS AND ISOLATED THUNDERSTORMS REMAIN POSSIBLE THIS
MORNING...MAINLY ACROSS SOUTHEAST NEW MEXICO. SHOWERS AND
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS WEST TEXAS THIS
MORNING...MAINLY ALONG AND EAST OF A SEMINOLE TO MIDLAND TO
SANDERSON LINE. OF GREATER CONCERN WILL BE THE INCREASING WESTERLY
WINDS TODAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST OF THE
REGION. THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS...VAN
HORN REGION AND DAVIS MOUNTAINS WILL REMAIN INTACT THROUGH THIS
EVENING. CURRENT OBSERVATIONS SHOW WINDS ARE ALREADY ON THE
INCREASE...WITH GUSTS NEAR 50 MPH AT MT. LOCKE AND KGDP ASOS. WE
ALSO EXPECT VERY WINDY CONDITIONS TO DEVELOP ACROSS THE ADJACENT
PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ACROSS THE EDDY
COUNTY PLAINS...MODEL CROSS SECTIONS SHOW SUBSIDENCE SPREADING
EAST FROM THE GUADALUPES INTO THE PLAINS. THIS ALONG WITH MOS
GUIDANCE AND FORECAST SOUNDINGS ALL SUGGEST A GOOD CHANCE FOR HIGH
WINDS. WE HAVE OPTED TO UPGRADE THE WIND ADVISORY TO A HIGH WIND
WARNING. FOR MUCH OF THE REMAINDER OF THE PLAINS ALONG AND NORTH
OF INTERSTATE 10...DECENT MIXING WILL TAKE PLACE AS TEMPERATURES
CLIMB INTO THE 60S AND LOWER 70S F. THE SHORT RANGE MODELS AGREE
WELL IN SHOWING STOUT WINDS AT 850MB. THE LATEST RUC13 ALSO
SUGGESTS ADVISORY WIND SPEEDS. WITH THIS IN MIND...A WIND ADVISORY
HAS BEEN ISSUED FOR MUCH OF THE AREA GENERALLY ALONG AND NORTH OF
INTERSTATE 10. WINDS ACROSS THE LOWER ELEVATIONS SHOULD DECREASE
SUBSTANTIALLY AROUND SUNSET AS BOUNDARY LAYER COOLING SETS UP AND
MIXING CEASES. HIGH WINDS COULD LINGER ACROSS THE GUADALUPE
MOUNTAINS...VAN HORN REGION AND DAVIS MOUNTAINS...SO THE HIGH WIND
WARNING WILL CONTINUE THROUGH THIS EVENING.

ON TUESDAY...DEEP LAYER WESTERLY FLOW WILL REMAIN INTACT BRINGING
DRY...WARM AND WINDY CONDITIONS TO THE AREA. 700MB WIND SPEEDS ARE
JUST BELOW 40KTS ACROSS THE GUADALUPE MOUNTAINS...WITH EVEN LOWER
WIND SPEEDS SOUTH INTO THE DAVIS MOUNTAINS. WINDS COULD BE VERY
CLOSE TO HIGH WIND CRITERIA ACROSS THE GUADALUPES AND WE HAVE KEPT
WIND SPEEDS JUST BELOW WARNING LEVELS.

ANOTHER LOW PRESSURE SYSTEM CURRENTLY JUST OFF THE COAST OF
SOUTHERN OREGON WILL AFFECT THE REGION BEGINNING LATE TUESDAY
NIGHT. MID-LEVEL WIND SPEEDS WILL DEFINITELY BE ON THE INCREASE AS
THIS LOW APPROACHES AND WILL CONTINUE TO REMAIN STOUT THROUGH AT
LEAST THURSDAY MORNING AS YET ANOTHER UPPER SYSTEM DRAWS CLOSER TO
THE REGION. CONFIDENCE CONTINUES TO INCREASE IN THE POSSIBILITY OF
A SIGNIFICANT HIGH WIND EVENT ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO BEGINNING LATE TUESDAY NIGHT ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...WITH WINDS LIKELY PEAKING ON WEDNESDAY WITH
WIDESPREAD 50KT+ 700MB WESTERLY WINDS NOTED. WINDS WILL LIKELY BE SLOW
TO DECREASE INTO THURSDAY WITH A VERY TIGHT MID-LEVEL HEIGHT
GRADIENT OVER THE REGION. FOR NOW...WE HAVE OPTED TO ISSUE A HIGH
WIND WATCH FOR THE GUADALUPE AND DAVIS MOUNTAINS FROM LATE TUESDAY
EVENING THROUGH EARLY THURSDAY MORNING.

THE UPPER LEVEL TROUGH AXIS PUSHES SOUTH OF THE REGION BY LATE
THURSDAY...WITH A COLD FRONT BRINGING COOLER TEMPERATURES ON
THURSDAY AND FRIDAY. TEMPERATURES SHOULD BEGIN TO SLOWLY MODERATE
FOR THE UPCOMING WEEKEND.

&&

.AVIATION...
WILL CARRY MVFR CEILINGS AT HOBBS AND MIDLAND INITIALLY...HOWEVER
THESE CEILINGS WILL RAPIDLY ERODE AS SOUTH WINDS VEER TO THE WEST
AND INCREASE.  WESTERLY WINDS WILL INCREASE FURTHER BY LATE THIS
MORNING WITH ALL TAF SITES HAVING SUSTAINED WINDS OF 25 TO 30KT...
AND HIGHER GUSTS.  CARLSBAD WILL LIKELY HAVE THE STRONGEST WINDS AS
GUSTS MAY TOP 50KT.  OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD...EXCEPT FOR PERIODS OF MVFR VISIBILITIES DUE TO BLOWING
DUST THIS AFTERNOON.  WINDS WILL DIMINISH AREAWIDE BETWEEN 09/00Z
AND 09/01Z.

&&

.FIRE WEATHER...
20 FOOT WESTERLY WINDS WILL INCREASE SUBSTANTIALLY TODAY AS AN
UPPER STORM SYSTEM PASSES OVER THE REGION.  MOST LOCATIONS WILL SEE
WIND SPEEDS OF 20 TO 30 MPH AND GUSTS AROUND 35 MPH...WITH HIGHER
WINDS IN THE GUADALUPE MOUNTAINS...AND ADJACENT SOUTHEAST NEW MEXICO
PLAINS...THE DAVIS MOUNTAINS AND VAN HORN AREA WHERE A HIGH WIND
WARNING IS IN EFFECT.  A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS
ALONG AND SOUTH OF INTERSTATE 10 WHERE MINIMUM AFTERNOON RH/S WILL
DROP TO 15 PERCENT OR LESS.  RH/S WILL REMAIN ABOVE 15 PERCENT OVER
THE REST OF THE AREA...INCLUDING THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS.  RECOVERY WILL ONLY BE FAIR TO GOOD TONIGHT AS WESTERLY
WINDS OF 10 TO 15 MPH PERSIST.

EXPECT NEAR CRITICAL FIRE WEATHER CONDITIONS MOST LOCATIONS TUESDAY
AS MINIMUM AFTERNOON RH/S WILL DROP TO 15 TO 20 PERCENT AREAWIDE.
SINCE 20 FOOT WIND SPEEDS WILL LIKELY NOT STAY AT OR ABOVE 20 MPH...
EXCEPT IN THE GUADALUPE AND DAVIS MOUNTAINS WHERE RH/S WILL STAY
ABOVE 15 PERCENT...A FIRE WEATHER WATCH WILL NOT BE ISSUED.
SUBSEQUENT SHIFTS MAY BE ABLE TO PINPOINT WHERE 20 FOOT WINDS WILL
BE STRONG ENOUGH FOR CRITICAL FIRE WEATHER CONDITIONS...BUT ANY
AREAS ARE NOT APPARENT RIGHT NOW.  RECOVERY TUESDAY NIGHT WILL BE
FAIR TO GOOD AREAWIDE AS DRY AIR REMAINS ENTRENCHED OVER THE REGION.
WEDNESDAY WILL LIKELY BE A CRITICAL FIRE WEATHER DAY AS WESTERLY
WINDS AGAIN INCREASE DUE TO A PASSING UPPER LEVEL STORM SYSTEM.  AT
THIS TIME...IT APPEARS LOCATIONS ALONG AND SOUTH OF INTERSTATE 20
WILL HAVE RH/S OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR
GREATER AND GUSTS OF 35 MPH OR GREATER...AND HIGH FIRE DANGER.
SINCE THE TIMING OF THE NEXT UPPER SYSTEM IS STILL A LITTLE
UNCERTAIN...A FIRE WEATHER WATCH WILL NOT BE ISSUED AT THIS TIME.
HOWEVER ONE COULD BE ISSUED FOR MUCH OF THE FORECAST AREA WITHIN THE
NEXT 24 HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...
     TERRELL.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&

67
Hazardous weather outlook, Mar 8, 3:41 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CST MON MAR 8 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
441 AM CST MON MAR 8 2010 /341 AM MST MON MAR 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA TODAY. A HIGH WIND
WARNING IS IN EFFECT FOR THE EDDY COUNTY PLAINS...VAN HORN AREA AND
HIGHWAY 54 CORRIDOR FOR WEST WINDS OF 35 TO 45 MPH AND GUSTS NEAR 60
MPH.  HIGH WINDS WILL ALSO AFFECT THE GUADALUPE MOUNTAINS AND DAVIS
MOUNTAINS ABOVE 6000 FEET WHERE WEST WINDS OF 40 TO 50 MPH AND GUSTS
AROUND 75 MPH WILL BE POSSIBLE.

ASIDE FROM THE AREAS IN THE HIGH WIND WARNING...A WIND ADVISORY IS
IN EFFECT FROM LATE THIS MORNING THROUGH THE AFTERNOON FOR LOCATIONS
ALONG AND NORTH OF INTERSTATE 10.  WEST WINDS OF 25 TO 35 MPH AND
GUSTS NEAR 50 MPH ARE POSSIBLE IN THESE AREAS.

LOW RELATIVE HUMIDITY...WESTERLY WINDS OF 20 MPH OR GREATER AND HIGH
FIRE DANGER WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS
ALONG AND SOUTH OF INTERSTATE 10 THIS AFTERNOON.  A RED FLAG WARNING
IS IN EFFECT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS MAY AGAIN OCCUR IN THE GUADALUPE MOUNTAINS...AND HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS TUESDAY AFTERNOON.  A HIGH WIND
WATCH...OR WARNING COULD BE ISSUED FOR BOTH RANGES WITHIN THE NEXT
24 HOURS.  NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED
AREAWIDE TUESDAY AFTERNOON AS TEMPERATURES WARM AND WINDY CONDITIONS
PERSIST.  THEREFORE...ANY FIRES THAT START WILL BE APT TO SPREAD.

THE PASSAGE OF ANOTHER UPPER STORM SYSTEM WEDNESDAY WILL LIKELY
RESULT IN WINDY TO VERY WINDY CONDITIONS AREAWIDE.  A HIGH WIND
WATCH HAS BEEN POSTED FOR THE GUADALUPE AND DAVIS MOUNTAINS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.  ADDITIONAL AREAS ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS COULD BE ADDED TO THE HIGH WIND WATCH IN
SUBSEQUENT FORECAST ISSUANCES.  FIRE WEATHER CONCERNS WILL ALSO
INCREASE WEDNESDAY AS DRY AIR AND WINDY CONDITIONS PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 8, 8:58 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            ONE INCH REPORTED ON 8TH ST IN SOUTHWEST CARLSBAD. LASTED
            3 MINUTES.

0842 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN CARLSBAD.

0846 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM
            746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT
            INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL
            DRIFTS.

0847 PM     HAIL             1 NNE CARLSBAD          32.42N 104.23W
03/07/2010  E2.00 INCH       EDDY               NM   TRAINED SPOTTER

            TWO INCH HAIL REPORTED 1 MILE NNE OF CARLSBAD.

0847 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            ONE HAIL REPORTED IN NORTHEAST CARLSBAD, IN THE LA HUERTA
            AREA. LASTED 3 MINUTES.

0900 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.

0902 PM     HAIL             3 N CARLSBAD            32.45N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH
            DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM
            NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.

&&

CHRIS.DANIELS
Special weather statement, Mar 8, 9:18 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CST MON MAR 8 2010

TXZ048-053-081700-
SCURRY-MITCHELL-
1018 AM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 1100 AM
CST...

A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS TO 40 MPH WAS LOCATED OVER WESTBROOK AT 1016 AM
CST...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 8, 10:51 AM MST to March 10, 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

An extended period of high winds occurred in the lower elevations of the Guadalupe Mountains. The highest of which was 66 mph.

High Wind, Guadalupe Mountains of Culberson County

When
March 8, 12:00 PM MST to March 10, 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
RAWS

An extended period of strong winds occurred in the Guadalupe Mountains, with several gusts over 70 mph recorded.

High Wind, Guadalupe Mountains of Culberson County

When
March 8, 9:00 PM MST to March 9, 12:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
March 10, 6:40 AM CST to 11:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
State Official

A period of high winds occurred in the Davis Mountains with several gusts over 60 mph, including a gust to 74 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217244, 217241, 217238, 217245.